Doctors prescribe a class of drugs known as bronchodilators to ease airways and to make way for easy breathing. An added presence of mucus inside the lungs (and the resultant tightening of muscles) often triggers a slowdown of respiratory cycles. It is to relieve such conditions, bronchodilators are widely used. Levalbuterol is widely used bronchodilator. But, can you administer this drug onto your children? If yes, what are the precautions needed? It is essential to know more about these before you start treatment for your child.

Chronic obstructive pulmonary diseases (COPD) are conditions impact normal breathing. Common examples of these diseases are bronchial asthma, bronchitis, etc. During the onset of each of these breathing conditions, airways tend to shrink. As a result, you may need to take more breaths to supply needful level of oxygen to your system. If you are leaving this condition untreated, you may witness an acute damage of your lungs; over a period of time, lung damage may impair the functioning of other essential organs such as your heart, kidneys, brain, etc. Levalbuterol is a widely used bronchodilator.

Pediatric use of levalbuterol

Foremost of all, you need to know that the liquid form of levalbuterol is not approved for children aged below 6 years. On the other hand, the inhaler is not safe to be used for children aged less than 4 years. Flouting these precautions can lead to severe side effects among pediatric patients. It is hence a safe practice to use this product under the medical supervision and guidance of your child’s doctor.

Moreover, it is important to tell your child’s doctor about prior allergies or hypersensitivity to drugs belonging to the class called bronchodilators. Children who are allergic to bronchodilators may experience blisters, skin conditions such as drying or peeling, swelling, etc. In some cases, blood pressure may either increase or decrease; these spells may be accompanied by dizziness, blurring of eyesight and severe episodes of headache. If you child is complaining of muscular pains or cramping (and weakness), check the level of potassium in your child’s bloodstream.

In some one-off cases, your child may develop respiratory troubles soon after using this drug. This can lead to a near-fatal or a fatal outcome. So, if you see your child coughing a lot or developing an immediate spell of wheezing, take medical assistance on an urgent mode. If you are living in the US, call 911 right away; US residents may also establish contact with the helpline of food and drug administration (FDA). If you are a resident of Canada, rush to a poison control cell or call Health Canada as quickly as you possibly can.

Also, if your child is pursuing medication plan that includes use of meds such as albuterol, tell your child’s physician about use of such medications. It is equally important if your child has taken or inhaled drugs like epinephrine. As a safety precaution, keep your child’s caregiving team updated of all the treatment plans / medications currently taken. It is considered safe to make a list of all such drugs and share it with your child’s caregiver. While you make this list, ensure to add over the counter meds, prescription drugs, proteins, minerals and / or vitamin supplements, herbal medications as well as dietary aids.

Missed a dose of levalbuterol?

This bronchodilator needs to be used on a regular basis for getting the maximum benefit of its therapeutic properties. If you have missed a dose, but it is already nearer to the next dose, skip the dose you missed, and go ahead with the upcoming dose. It is a harmful practice to administer two doses together. It may cause an overdosed condition. Signs of an overdose include dizziness, irritation in your child’s throat, severe spell of migraine, staying irritable as well as nervous.

While administering levalbuterol, ensure that your child has breathing difficulties. This precaution is extremely essential as it may have a deeper impact on your child’s overall wellbeing. Children who inhaled levalbuterol when they are not having breathing difficulties may witness very severe side effects. These include quicker pace of breathing cycles, erratic pulse rate or heartbeats and / or an increase in acidity level.

Above all, levalbuterol is mainly administered as a rescue medication. If you have a child at home who often develops breathing problems, it is a good practice to have this med stored at home. While using this med for rescue purposes, if your child develops sleeping problems (such as insomnia or disturbed sleeping patterns), dehydration – marked by drying of tongue or feeling a persistent sense of thirstiness, episodes of drowsiness or dizziness, shaking, increase in body temperature, etc. Most of these discomforts are likely to disappear as your child gets used to the dosages. However, if one or more of these side effects persist for long, talk to your child’s physician without much delay.

One other side effect to be wary of is a sudden increase in blood pressure. It is a good practice to check your child’s blood pressure regularly. If you child is complaining of a pain in his / her chest, aggravated episodes of breathing problems, etc., rush to a healthcare setting or a local poison control unit as quickly as you possibly can.

Precautions needed if your child is using an inhaler

It is highly recommended to use a spacer; this can make it easier for your child to use the inhaler. It is a safe practice to use the cap of the inhaler soon after each use. In this light, it is essential to know how to clean the device. It is safer to administer levalbuterol through an inhaler that has a dose-counter; when the counter displays “zero”, dispose the inhaler off. If you haven’t used the inhaler for a few days, test it by spraying into air. If it is working well, only then give it to your child for use. It is important to shake the device prior to each use. Last but not least, this medicine must never be used in your child’s eyes or other parts; it is strictly used for breathing purpose only.

Precautions to be taken when your child is using a liquid

If your child is advised to use a liquid form of levalbuterol, you need to know which type of nebulizer is more suitable. Never use a liquid which has changed its color or has cloudy formation inside the vial. Also, if your vial is leaky, talk to your pharmacist and procure an undamaged pack. In some select cases, this medicine may need to be combined with another drug like saline solution. So, it becomes important to talk to your child’s doctor about the types of drugs that are to be administered with levalbuterol. Lastly, never use the nebulizing device for administering other drugs your child may use. While storing the liquid form of levalbuterol, never expose it to strong sources of light to excessive heat.

Above all, never share your child’s drugs with other children or adults. If your child’s health condition does not improve (or, worsens soon after using levalbuterol) consult with your child’s physician without much delay. Also, no two children with breathing difficulties or respiratory problems are given the same dosages of levalbuterol. A key aspect that determines strength of doses is the way your child’s body responds to the initial doses. While you are administering this drug onto your child never use other bronchodilators such as albuterol or metaproterenol. Administering more than one bronchodilator at the same time may lead to an excessive residue of active ingredients in your body. Upon using similar drugs, your child may encounter erratic pulse, quicker heartbeat, swearing and a spike in blood pressure level. In such cases, take immediate medical help from your child’s doctor and rush to a healthcare setting like a hospital or a clinic.

In essence, levalbuterol is a bronchodilator; its use is mainly for decongesting your airways and reducing the quantum of mucus in lungs. The inhaled form must not be used on children aged less than 4 years old. On the liquid version must never be administered onto children aged below 6 years. Also, if your child has known hypersensitivity or allergies to bronchodilators, adverse effects such as peeling of skin, dry skin, inflammation of oral parts, etc. may show up. It is highly recommended to seek immediate medical attention upon witnessing any of these adverse side effects or if the condition does not improve.

Leave a Reply